Alert archive / California / Wind Advisories in 2017

Wind Advisory 20, NWS San Diego, CA

April 24, 2017Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Apr 24, 2017, 3:46 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Apr 24, 2017, 1:11 PM PDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Apr 24, 2017, 3:46 AM PDT (10:46 UTC)
In effect from
Apr 24, 2017, 1:11 PM PDT
Expired
Apr 25, 2017, 3:00 AM PDT
In force
14 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2017-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2017-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1806 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

774 
WWUS76 KSGX 241046
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
346 AM PDT Mon Apr 24 2017

...Strong gusty west winds for the mountains and deserts through
late tonight...

.A low pressure system moving inland to the north will bring
stronger onshore flow across Southern California through tonight.
This will bring periods of strong gusty west winds to the
mountains and deserts with strongest winds from late afternoon
through late evening.

CAZ055-056-058-060>062-065-242145-
/O.NEW.KSGX.WI.Y.0020.170424T2100Z-170425T1000Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Wrightwood, Julian, 
Victorville, Hesperia, Apple Valley, Indio, Palm Springs, 
Cathedral City, Palm Desert, Palm Desert Country, La Quinta, 
Coachella, Borrego Springs, and Desert Hot Springs
346 AM PDT Mon Apr 24 2017

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 3 AM PDT
TUESDAY...

The National Weather Service in San Diego has issued a Wind
Advisory, which is in effect from 2 PM this afternoon to 3 AM PDT
Tuesday. 

* WINDS...Areas of west winds 20 to 30 mph with gusts to 50 mph.
  Isolated gusts to 65 mph.

* TIMING...Winds strengthening today with strongest winds for late
  afternoon through late evening. Winds will decrease from the
  north late tonight.

* LOCATION...Strongest winds from the mountain ridge tops along
  desert mountain slopes into adjacent desert areas.

* VISIBILITY...Reduced at times in blowing sand and blowing dust
  in the deserts.

* IMPACTS...The winds will make driving difficult...especially for
  motorists with high profile vehicles. Watch for broken tree
  limbs. In the deserts...areas of blowing dust and sand will
  reduce visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

17
2 follow-up statements
590 
WWUS76 KSGX 242011
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
111 PM PDT Mon Apr 24 2017

...Strong gusty west winds for the mountains and deserts through
late tonight...

.A low pressure system moving inland to the north will bring
strong onshore flow across Southern California through tonight. 
This will bring areas of strong gusty west winds to the mountains
and deserts the rest of today through late tonight.

CAZ055-056-058-060>062-065-250500-
/O.EXT.KSGX.WI.Y.0020.170424T2011Z-170425T1000Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Wrightwood, Julian, 
Victorville, Hesperia, Apple Valley, Indio, Palm Springs, 
Cathedral City, Palm Desert, Palm Desert Country, La Quinta, 
Coachella, Borrego Springs, and Desert Hot Springs
111 PM PDT Mon Apr 24 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 3 AM PDT TUESDAY...

* WINDS...Areas of west winds 20 to 35 mph with gusts to 55 mph. 
  Isolated gusts to 65 mph. 

* TIMING...Strongest winds this afternoon and evening, decreasing
  gradually between 10 PM tonight and 3 AM Tuesday.

* LOCATION...Strongest winds from the mountain ridge tops along 
  desert mountain slopes into adjacent desert areas. 

* VISIBILITY...Reduced at times below 3 miles in blowing sand and
  blowing dust in the deserts. 

* IMPACTS...The winds will make driving difficult...especially 
  for motorists with high profile vehicles. Watch for broken 
  tree limbs. In the deserts...areas of blowing dust and sand 
  will reduce visibility at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

Maxwell
073 
WWUS76 KSGX 250414
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
914 PM PDT Mon Apr 24 2017

...Strong gusty west winds for the mountains and deserts through
late tonight...

.A low pressure system moving inland to the north will bring
strong onshore flow across Southern California through tonight.
This will bring areas of strong gusty west winds to the mountains
and deserts through the period...along with areas of reduced 
visibility from blowing dust and sand at times.

CAZ055-056-058-060>062-065-251000-
/O.CON.KSGX.WI.Y.0020.000000T0000Z-170425T1000Z/
San Bernardino County Mountains-Riverside County Mountains-
San Diego County Mountains-Apple and Lucerne Valleys-
Coachella Valley-San Diego County Deserts-
San Gorgonio Pass Near Banning-
Including the cities of Big Bear City, Wrightwood, Julian, 
Victorville, Hesperia, Apple Valley, Indio, Palm Springs, 
Cathedral City, Palm Desert, Palm Desert Country, La Quinta, 
Coachella, Borrego Springs, and Desert Hot Springs
914 PM PDT Mon Apr 24 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT TUESDAY...

* WINDS...Areas of west winds 20 to 35 mph with gusts to 55 mph. 

* TIMING...Strongest winds this evening, decreasing gradually
  overnight.

* LOCATION...Strongest winds from the mountain ridge tops along 
  desert mountain slopes into adjacent desert areas. 

* VISIBILITY...Reduced at times below 3 miles in blowing sand 
  and blowing dust in the deserts. 

* IMPACTS...The winds will make driving difficult...especially 
  for motorists with high profile vehicles. Watch for broken 
  tree limbs. In the deserts...areas of blowing dust and sand 
  will reduce visibility at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

JJT

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Apr 24, 3:38 AM PDT, 8 minutes earlier.

Area forecast discussion, Apr 24, 3:38 AM PDT, 8 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
338 AM PDT Mon Apr 24 2017

.SYNOPSIS...
A low pressure system moving inland to the north today will bring
stronger onshore flow with strong gusty west winds in the
mountains and deserts...inland cooling...and coastal low clouds
extending into the inland valleys. Slightly warmer on Tuesday
with greater warming and weaker winds on Wednesday under high
pressure aloft. A trough of low pressure moving southeastward
through the Great Basin will bring stronger onshore flow for
Thursday night and Friday with cooling...followed by weaker
offshore flow for Saturday with warming for next weekend as high
pressure strengthens off the West Coast.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (Today through Wednesday)...
A low pressure system moving inland to the north today will bring
stronger onshore flow through tonight. Significant cooling that
developed over most areas except for the lower deserts on Sunday
will spread farther inland today. Gusty west winds in the
mountains and deserts will strengthen with strongest winds for
late afternoon through late evening. The marine layer has deepened
to around 3000 feet with coastal low clouds extending into the
far inland valleys early this morning. A deep marine layer will
continue into Tuesday morning...then become shallower into
Wednesday as high pressure over the subtropical eastern Pacific
expands into California. High temperatures will warm to near
average on Tuesday and around 5 degrees above average on
Wednesday.

&&

.LONG TERM (Thursday through Sunday)...
A low pressure system will move southeastward through the Great
Basin on Thursday. This will bring stronger onshore flow across
Southern California for Thursday night and Friday with strong
gusty west winds in the mountains and deserts. Slow cooling will
develop west of the mountains on Thursday and spread farther
inland on Friday with high temperatures on Friday cooling to near
average. Weaker offshore flow will follow for Friday night into
Saturday with locally gusty north to northeast winds. High
pressure aloft off the West Coast will bring warming for next
weekend beginning west of the mountains on Saturday and spreading
farther inland on Sunday.

&&

.AVIATION...
240900Z...Coast/Valleys...Low clouds will shroud most of the coastal
basin this morning through 17Z. Bases will be 1500-2000 feet msl
with tops up to 3000 feet. Areas of vis reduced where clouds and
terrain intersect. Low clouds to return mainly in San Diego county
after 03Z this evening with bases 2000-2500 feet msl.

Mountains/Deserts...West winds with gusts 25-45 kt will produce mod-
stg up/downdrafts and LLWS over and east of the mountains this
afternoon through tonight.

&&

.MARINE...
Northwest winds will increase today and continue through Tuesday
evening with gusts to 25 knots. The winds and building swell will
produce combined seas of 10-12 feet. A small craft advisory is in
effect through Tuesday evening in the outer waters. Winds and seas
could be hazardous again Thursday through Friday.

&&

.BEACHES...
Mixed swell will produce above average surf with some sets reaching
7 feet today. A Beach Hazards statement in effect and the surf
forecast detail the hazards.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 2 PM this afternoon to 3 AM PDT Tuesday for
     Apple and Lucerne Valleys-Coachella Valley-Riverside County
     Mountains-San Bernardino County Mountains-San Diego County
     Deserts-San Diego County Mountains-San Gorgonio Pass Near
     Banning.

     Beach Hazards Statement through this evening for Orange County
     Coastal Areas-San Diego County Coastal Areas.

PZ...Small Craft Advisory from 5 PM this afternoon to 10 PM PDT
     Tuesday for Waters from San Mateo point to the Mexican
     Border Extending 30 to 60 nm out including San Clemente
     Island.

&&

PUBLIC...17
AVIATION/MARINE/BEACHES...MM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 2:05 AM PDTSmall Craft AdvisorySGX44 hr

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.